NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, February 10, 2016
I have a swollen tongue. It started out feeling like I had something "stuck" on my tongue (right side) and gradually I could tell that the right side of my tongue was getting thick. In about one and a half hours, my tongue looked as if it had one large hive on the right side. It was hard to speak clearly relative to the sweeling. I took some Benadryl orally. About 4 hrs. later my tongue has become equally swollen on both side. What causes this?
What you are describing sounds as if it might be a condition called angioedema, but this should be confirmed by someone who knows about oral disease, such as an oral pathologist. We don't know what triggers angioedema in most cases, although the swelling is thought to be caused by the release of histamine in the tissues. Histamine is found throughout the body and is normally contained within cells called mast cells. When mast cells are irritated by things such as allergic reactions, or even trauma, they release their histamine. Histamine relaxes the walls of blood vessels and allows more blood and tissue fluid to flow into an area, causing swelling. This release of histamine is one of the main reasons we develop a stuffy nose when we have allergies or a cold, and that is why antihistamines help us feel better in that situation. It is surprising that the Benadryl did not seem to help, but perhaps you didn't take enough. One of the newer antihistamines that has less tendency to cause drowsiness might be better.
You should be careful about angioedema in this area of the body, however. Occasionally, the swelling can cause difficulty with breathing, and if that is the case, have someone take you to the Emergency Room immediately.
Carl M Allen, DDS, MSD
Professor Emeritus of Oral Pathology
College of Dentistry
The Ohio State University